Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 319, NWS Des Moines, IA

August 22, 2007Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2007, 9:57 AM CDT for Sac County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 9:57 AM CDT (14:57 UTC)
Expired
Aug 22, 2007, 10:45 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:15 AM CDTTSTM WND DMGN Schaller, IA12 TO 18 INCH BRANCHES DOWN IN TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 221456
SVRDMX
IAC161-221545-
/O.NEW.KDMX.SV.W.0319.070822T1457Z-070822T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1045 AM CDT.

* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES NORTH OF ODEBOLT...OR ABOUT 12 MILES
  NORTHEAST OF IDA GROVE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAC CITY BY 1025 AM CDT...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4257 9491 4248 9491 4247 9487 4228 9488
      4230 9532 4248 9532 4249 9539 4256 9539
TIME...MOT...LOC 1457Z 266DEG 31KT 4249 9531

$$

ALBRECHT
3 follow-up statements
000 
WWUS53 KDMX 221521
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT WED AUG 22 2007

IAC161-221545-
/O.CON.KDMX.SV.W.0319.000000T0000Z-070822T1545Z/
SAC IA-
1021 AM CDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SAC COUNTY...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SCHALLER...OR ABOUT 9 MILES SOUTH OF
STORM LAKE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEMAHA BY 1035 AM CDT...
  8 MILES NORTH OF SAC CITY BY 1045 AM CDT...

LAT...LON 4256 9539 4257 9491 4248 9491 4247 9487
      4228 9488 4230 9525 4230 9532 4248 9532
      4249 9539
TIME...MOT...LOC 1521Z 257DEG 20KT 4251 9520

$$

ALBRECHT
000 
WWUS53 KDMX 221535
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT WED AUG 22 2007

IAC161-221545-
/O.CON.KDMX.SV.W.0319.000000T0000Z-070822T1545Z/
SAC IA-
1035 AM CDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SAC COUNTY...

AT 1032 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NEMAHA TO ODEBOLT...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF STORM LAKE TO 9 MILES EAST OF IDA GROVE...
MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEMAHA AND EARLY BY 1040 AM CDT...
  7 MILES NORTHWEST OF SAC CITY AND 8 MILES NORTHWEST OF LAKE VIEW BY
  1045 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4257 9531 4256 9492 4249 9492 4247 9491
      4247 9487 4229 9489 4230 9532 4248 9531
      4248 9539 4256 9539
TIME...MOT...LOC 1535Z 257DEG 20KT 4254 9513 4233 9527

$$

ALBRECHT
000 
WWUS53 KDMX 221546
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT WED AUG 22 2007

IAC161-221557-
/O.EXP.KDMX.SV.W.0319.000000T0000Z-070822T1545Z/
SAC IA-
1047 AM CDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY HAS EXPIRE AT 
1045 AM CDT...

AT 1045 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4257 9531 4256 9492 4249 9492 4247 9491
      4247 9487 4229 9489 4230 9532 4248 9531
      4248 9539 4256 9539
TIME...MOT...LOC 1535Z 257DEG 20KT 4254 9513 4233 9527

$$

ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:04 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 22, 4:04 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT WED AUG 22 2007

.SYNOPSIS...

WESTERLY JET SEGMENT MOVING THROUGH THE NORTHERN PLAINS TODAY AS
CANADIAN UPPER LOW LIFTS EAST OVER THE NEXT DAY OR TWO. MORE
SHORTWAVE ENERGY WILL BE MOVING THROUGH THE CENTRAL PLAINS AND PVA
WILL INCREASE ACROSS THE PLAINS INTO WESTERN IA LATE TODAY. DEEP
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS INTO CONTINUES FROM NEAR
SFC TO NEAR 700 MB INTO IOWA WITH PWATS/ CONTINUING TO HOVER AROUND
AN INCH AND A HALF AND INCREASING. THE MAIN FRONTAL AXIS WILL REMAIN
ORIENTED EAST AND WEST ACROSS NORTHERN IOWA TODAY WITH HIGH CAPES
BUILDING ALONG AND SOUTH WHICH WILL AGAIN PROVIDE THE FOCUS FOR YET
MORE WIDESPREAD CONVECTION WITH HEAVY RAIN AND SEVERE POTENTIAL
IN/NEAR THE CWA .

.DISCUSSION...

.SHORT TERM...TODAY.

FOR THIS MORNING AND INTO THE AFTERNOON WE DO EXPECT LOW CHC PCPN
ACROSS THE AREA. HOWEVER WITH CURRENT SITUATION WHERE SUCH HEAVY
RAINS HAVE HAD HIGH IMPACTS WILL BE KEEPING WATCH INTACT. CURRENT
RADAR TRENDS AGREE WITH GFS DEVELOPMENT ACROSS THE WEST CENTRAL
DURING THE 12-18Z TIMEFRAME. NAM DEVELOPS PCPN ACROSS THE SOUTH.

.LONG TERM....TONIGHT THROUGH TUESDAY.

INCREASED ENERGY THOUGH THE MID LEVELS WILL HELP DEVELOP CONVECTION
AGAIN THIS EVENING AS WELL AS A SIGNIFICANT LLJ FROM  THE CENTRAL
PLAINS NOSING INTO THE AREA. MAIN FORECAST PROBLEM WILL BE IN
INITIATION OF CONVECTION AND POTENTIAL FOR MULTIPLE ROUNDS. BOTH THE
GFS/NAM/WRF PLACE HIGH PCPN QPF ACROSS SRN MN/NORTH CENTRAL IA
DURING THE 06-12Z TIMEFRAME AND HENCE HAVE GONE WITH HIGHEST POPS IN
THESE AREAS/TIMEFRAME TONIGHT MAINLY NORTH OF HIGHWAY 30. FLASH
WATCH OUTLINE WILL NOT CHANGE AND HAVE EXTENDED OUT UNTIL 15
THURSDAY. SOIL MOISTURE DATA/FFG GUIDANCE NUMBERS INDICATING THE
MOST PRONE AREAS ARE LIKELY NORTHWEST AND NORTH CENTRAL SECTIONS OF
THE CWA. APPEARS MAY GET A BIT OF A BREAK ON THE CONVECTION IN THE
THURSDAY EVENING/OVERNIGHT TIMEFRAME BEFORE MODELS GENERATE MORE
CONVECTIVE ROUNDS TO ALONG ADVANCING COLD FRONT BY FRIDAY. SEVERAL
MORE CHANCES OF THUNDERSTORMS CONTINUE INTO THE EXTENDED WITH SW
FLOW ALOFT.

&&

.AVIATION...22/06Z
AVIATION SCENARIO PRETTY MUCH A REPEAT OF TUE WITH CONVECTION
DIMINISHING EARLY THIS MORNING WITH REDEVELOPMENT ANTICIPATED LATE
THIS AFTERNOON AND TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM
THURSDAY.
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060

&&

LONG TERM...RUSSELL
SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Aug 22, 5:28 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT WED AUG 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
528 AM CDT WED AUG 22 2007

...SERIOUS FLOODING SITUATION MAY WORSEN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

MUCH LIKE WHAT OCCURRED TUESDAY NIGHT...THE CHANCES FOR
THUNDERSTORMS WILL INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS AND CONTINUE OVERNIGHT. NUMEROUS THUNDERSTORMS ARE
ANTICIPATED TONIGHT WITH HEAVY RAINS AND ADDITIONAL FLASH
FLOODING. RAINFALL FROM ONE TO TWO INCHES MAY OCCUR WITH LOCALLY
HIGHER AMOUNTS TO THREE OR FOUR INCHES POSSIBLE. RAINFALL OF THIS
MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING
SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER
FLOOD WARNINGS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH
FLOODING IS POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH
THE GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY
IN THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT
DODGE FARTHER NORTH AND WEST.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD
POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND
FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK
WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE
WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY VERY WELL BE NEEDED BY THE LATE AFTERNOON
AND NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY.  REPORTS
OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.

IAZ061-062-070>075-081>086-092>097-231100-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
528 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS INCREASE TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAINS AND
FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY LOCALLY
EXCEED AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS
WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN PERIODICALLY
THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE
QUITE BENEFICIAL.

SMALL

In the hours before

Local storm report, Aug 22, 4:26 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       GOWRIE                  42.28N 94.29W
08/22/2007  M4.90 INCH       WEBSTER            IA   TRAINED SPOTTER

            4.90 INCHES FROM 900 PM TUESDAY TO THE TIME RAIN ENDED
            AROUND 200 AM.

&&

SMALL
Local storm report, Aug 22, 6:39 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     FLASH FLOOD      FORT DODGE              42.51N 94.18W
08/22/2007                   WEBSTER            IA   EMERGENCY MNGR

            LEVEE BREACH ON THE DES MOINES RIVER AT THE
            HYDRO-ELECTRIC PLANT IN FORT DODGE.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto59 min
Aug 21, 7:40 PM CDTFlash Flood WarningDMXPalo Alto6 hr
Aug 21, 7:49 PM CDTTornado WarningDMXHumboldt, Pocahontas41 min
Aug 21, 8:04 PM CDTSevere Thunderstorm WarningDMXKossuth56 min
Aug 21, 8:07 PM CDTSevere Thunderstorm WarningDMXHumboldt53 min
Aug 21, 8:24 PM CDTFlash Flood WarningDMXWinnebago, Worth6 hr
Aug 21, 8:24 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster66 min
Aug 21, 8:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Aug 21, 8:33 PM CDTFlash Flood WarningDMXFranklin, Humboldt, Wright6 hr
Aug 21, 8:33 PM CDTFlash Flood WarningDMXFranklin, Humboldt, Pocahontas, Wright6 hr
Aug 21, 8:55 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright65 min
Aug 21, 9:42 PM CDTSevere Thunderstorm WarningDMXCerro Gordo38 min
Aug 21, 10:00 PM CDTSevere Thunderstorm WarningDMXButler60 min
Aug 21, 10:06 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 21, 10:13 PM CDTFlash Flood WarningDMXBremer, Butler6 hr
Aug 21, 10:13 PM CDTSevere Thunderstorm WarningDMXSac47 min
Aug 21, 10:21 PM CDTRiver Flood WarningDMXHumboldt5 days
Aug 21, 10:21 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth42 hr
Aug 21, 11:07 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 21, 11:16 PM CDTFlash Flood WarningDMXGrundy, Hardin6 hr
Aug 21, 11:17 PM CDTFlash Flood WarningDMXGrundy, Hamilton, Hardin6 hr
Aug 21, 11:32 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
Aug 22, 3:20 AM CDTRiver Flood WarningDMXWebster66 hr
Aug 22, 5:55 AM CDTRiver Flood WarningDMXBlack Hawk4 days
Aug 22, 5:55 AM CDTRiver Flood WarningDMXBlack Hawk4 days
Aug 22, 11:33 AM CDTFlash Flood WarningDMXCalhoun, Sac6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.